Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 140, NWS Austin/San Antonio, TX

May 24, 2013Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 24, 2013, 4:23 AM CDT for Edwards County, Real County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2013, 4:23 AM CDT (09:23 UTC)
Expired
May 24, 2013, 5:00 AM CDT
In force
37 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 72 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2671 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS54 KEWX 240923
SVREWX
TXC137-385-241000-
/O.NEW.KEWX.SV.W.0140.130524T0923Z-130524T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
423 AM CDT FRI MAY 24 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDWARDS COUNTY...
  SOUTHERN REAL COUNTY...

* UNTIL 500 AM CDT.

* AT 415 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR BARKSDALE...OR 13 MILES WEST OF LEAKEY...AND      
  MOVING EAST AT 15 MPH. ALSO...A SECOND SEVERE THUNDERSTORM CAPABLE 
  OF PRODUCING QUARTER SIZE HAIL IS LOCATED FEW MILES NORTH OF       
  LEAKEY MOVING EAST AT ABOUT 10 MPH. 

* SOME LOCATIONS IN THE WARNING INCLUDE TUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2993 9972 2970 9960 2963 10003 2974 10009
TIME...MOT...LOC 0919Z 252DEG 13KT 2974 9994

$$
1 follow-up statement
052 
WWUS54 KEWX 240950
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 AM CDT FRI MAY 24 2013

TXC137-385-240956-
/O.CAN.KEWX.SV.W.0140.000000T0000Z-130524T1000Z/
EDWARDS TX-REAL TX-
450 AM CDT FRI MAY 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN REAL AND SOUTHEASTERN
EDWARDS COUNTIES IS CANCELLED...

THE STRONG TO SEVERE STORMS THAT EARLIER AFFECTED PARTS OF EDWARDS 
AND REAL COUNTIES HAVE DIMINISHED AND TRANSITION INTO HEAVY RAIN 
STORMS.

LAT...LON 2993 9972 2970 9960 2963 10003 2974 10009
TIME...MOT...LOC 0946Z 252DEG 13KT 2977 9983

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:25 AM CDT, 58 minutes earlier.

Area forecast discussion, May 24, 3:25 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 AM CDT FRI MAY 24 2013

.SHORT TERM (TODAY THROUGH SATURDAY)...
AN MCS/MCV IS SLOWLY DROPPING SOUTH INTO THE EDWARDS PLATEAU
WHILE A WEAK UPPER LEVEL SHORT-WAVE IS MOVING NORTHEAST INTO THE
NORTHERN MEXICAN STATE OF CHIHUAHUA. THE ONGOING SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE MCV SHOULD TEND TO WANE TOWARD
MORNING AS THE AIRMASS STABILIZES. THE MCV STALLS OVER WESTERN
PARTS OF SOUTH CENTRAL TEXAS WHILE THE SHORT-WAVE MOVES INTO THE
NORTHERN MEXICAN STATE OF COAHUILA THIS AFTERNOON INTO TONIGHT.
THESE TWO FEATURES ALONG WITH SOME SURFACE BOUNDARIES TO INTERACT
WITH A MOIST AIRMASS TO GENERATE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS LATER THIS MORNING THROUGH THIS EVENING. SOME STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL UP TO 3 OR 4 INCHES...GUSTY
WINDS AND SMALL HAIL. A FEW SHOWERS AND THUNDERSTORMS MAY LINGER
OVERNIGHT. THE MCV WILL BE ABSORBED BY THE SHORT-WAVE BY SATURDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ON
SATURDAY AS THE SHORT-WAVE MOVES ACROSS CENTRAL TEXAS. A SLIGHT
COOLING TREND OF DAYTIME TEMPERATURES IS EXPECTED DUE TO CLOUDS
AND RAIN.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
THE SHORT-WAVE MOVES OFF TO THE EAST SATURDAY NIGHT WITH ISOLATED
SHOWERS AND THUNDERSTORMS LINGERING. AN UPPER LEVEL RIDGE BUILDS
INTO SOUTH CENTRAL TEXAS ON SUNDAY AND PERSISTS INTO TUESDAY. A
RAIN-FREE PERIOD WITH SLIGHTLY ABOVE AVERAGE TEMPERATURES CAN BE
EXPECTED. BY THE MIDDLE OF NEXT WEEK...AN UPPER LEVEL TROUGH
WEAKENS THE UPPER LEVEL RIDGE. HAVE MAINTAINED THE SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS FOR LATE WEDNESDAY INTO THURSDAY DUE
TO PASSAGE OF THE UPPER LEVEL TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              93  72  93  72  94 /  50  50  30  10  -
AUSTIN BERGSTROM INTL AIRPORT  91  71  92  70  92 /  50  50  30  10  -
NEW BRAUNFELS MUNI AIRPORT     92  72  92  71  93 /  50  40  30  10  -
BURNET MUNI AIRPORT            89  69  87  69  90 /  60  50  30  10  -
DEL RIO INTL AIRPORT           90  73  91  74  94 /  60  50  20  10  -
GEORGETOWN MUNI AIRPORT        89  70  88  70  90 /  60  50  30  10  -
HONDO MUNI AIRPORT             94  73  92  72  93 /  50  50  30  10  -
SAN MARCOS MUNI AIRPORT        91  72  91  71  92 /  50  40  30  10  -
LA GRANGE - FAYETTE REGIONAL   91  73  90  72  91 /  50  30  20  10  -
SAN ANTONIO INTL AIRPORT       92  73  91  73  92 /  50  40  30  10  -
STINSON MUNI AIRPORT           92  73  91  72  92 /  50  40  30  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...04
Hazardous weather outlook, May 23, 2:31 PM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
231 PM CDT THU MAY 23 2013

TXZ171>173-183>194-202>209-217>225-228-241200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
231 PM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS MOVING EASTWARD INTO VAL VERDE COUNTY FROM
WEST TEXAS AND MEXICO COULD BE SEVERE THE REMAINDER OF THIS
AFTERNOON INTO THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD
BE THE SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 24, 1:44 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
144 AM CDT FRI MAY 24 2013

TXZ184-240730-
EDWARDS-
144 AM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 230
AM CDT...

AT 135 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF FLOUR MILLS...OR 21 MILES
NORTHWEST OF ROCKSPRINGS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN EDWARDS COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3028 10016 3008 10049 3021 10062 3030 10053
      3030 10019
TIME...MOT...LOC 0644Z 229DEG 18KT 3025 10045
Special weather statement, May 24, 2:08 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
208 AM CDT FRI MAY 24 2013

TXZ184-185-240800-
EDWARDS-REAL-
208 AM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REAL AND NORTHERN
EDWARDS COUNTIES UNTIL 300 AM CDT...

AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
ROCKSPRINGS TO 8 MILES NORTH OF ROCKSPRINGS TO 13 MILES NORTHWEST OF
ROCKSPRINGS...AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ROCKSPRINGS...
  DEVILS SINKHOLE STATE NATURAL AREA...
  PRADE RANCH...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3011 9977 2994 9977 2990 10002 3010 10054
      3014 10029 3030 10018 3030 10016
TIME...MOT...LOC 0708Z 294DEG 22KT 3019 10013 3010 10019
          3008 10034
Special weather statement, May 24, 3:47 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 AM CDT FRI MAY 24 2013

TXZ183>187-202-203-240930-
BANDERA-EDWARDS-KERR-KINNEY-REAL-UVALDE-VAL VERDE-
347 AM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANDERA...VAL VERDE...
NORTHWESTERN UVALDE...REAL...NORTHERN KINNEY...WESTERN KERR AND
SOUTHERN EDWARDS COUNTIES UNTIL 430 AM CDT...

AT 337 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF LOST MAPLES STATE PARK TO 9 MILES SOUTH OF LANGTRY...AND MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COMSTOCK...
  LEAKEY...
  VANDERPOOL...
  VANCE...
  LOST MAPLES STATE PARK...
  TUFF...
  BARKSDALE...
  CAMP WOOD...
  AMISTAD VILLAGE...
  RIO FRIO...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2979 10161 3013 9964 2966 9930 2941 10105
      2945 10108 2946 10115 2951 10119 2952 10127
      2959 10126 2957 10130 2959 10133 2964 10131
      2964 10136 2974 10143 2977 10147 2975 10154
      2979 10155 2976 10159
TIME...MOT...LOC 0846Z 313DEG 17KT 2993 9969 2966 10150

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:44 AM CDTSpecial Weather StatementEWXEdwards46 min
May 24, 2:08 AM CDTSpecial Weather StatementEWXEdwards52 min
May 24, 3:01 AM CDTAreal Flood AdvisoryEWXEdwards, Real, Val Verde3 hr
May 24, 3:47 AM CDTSpecial Weather StatementEWXEdwards, Real43 min
May 24, 4:44 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 24, 4:53 AM CDTSpecial Weather StatementEWXKinney, Real, Uvalde67 min
May 24, 5:01 AM CDTFlash Flood WarningEWXReal3 hr
May 24, 5:31 AM CDTSpecial Weather StatementEWXKinney59 min
May 24, 6:12 AM CDTAreal Flood AdvisoryEWXKinney108 min
May 24, 6:50 AM CDTSpecial Weather StatementEWXKinney, Maverick, Uvalde70 min
May 24, 7:32 AM CDTSpecial Weather StatementEWXMaverick58 min
May 24, 8:35 AM CDTSpecial Weather StatementEWXZavala40 min
May 24, 8:44 AM CDTAreal Flood AdvisoryEWXReal, Uvalde106 min
May 24, 9:15 AM CDTSpecial Weather StatementEWXDimmit, Kinney, Uvalde45 min
May 24, 9:45 AM CDTFlash Flood WarningEWXUvalde4 hr
May 24, 9:57 AM CDTFlash Flood WarningEWXUvalde63 min
May 24, 10:04 AM CDTSpecial Weather StatementEWXFrio41 min
May 24, 10:42 AM CDTAreal Flood AdvisoryEWXBandera, Kerr, Medina, Real, Uvalde108 min
May 24, 10:47 AM CDTSpecial Weather StatementEWXFrio, Medina43 min
May 24, 11:42 AM CDTSpecial Weather StatementEWXBexar48 min
May 24, 11:49 AM CDTSpecial Weather StatementEWXAtascosa41 min
May 24, 12:15 PM CDTSpecial Weather StatementEWXBexar, Comal, Kendall45 min
May 24, 12:45 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall105 min
May 24, 12:59 PM CDTSpecial Weather StatementEWXAtascosa, Bexar, Comal46 min
May 24, 1:32 PM CDTFlash Flood WarningEWXBexar3 hr
May 24, 2:03 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe117 min
May 24, 2:29 PM CDTAreal Flood AdvisoryEWXAtascosa2 hr
May 24, 2:40 PM CDTAreal Flood AdvisoryEWXBurnet3 hr
May 24, 2:46 PM CDTFlash Flood WarningEWXCaldwell, Comal, Guadalupe, Hays, Travis4 hr
May 24, 2:53 PM CDTSpecial Weather StatementEWXKarnes67 min
May 24, 2:58 PM CDTSpecial Weather StatementEWXHays47 min
May 24, 3:43 PM CDTAreal Flood AdvisoryEWXTravis, Williamson107 min
May 24, 4:35 PM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe, Wilson115 min
May 24, 6:34 PM CDTAreal Flood AdvisoryEWXBurnet, Llano, Travis, Williamson116 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.